Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 27, NWS Midland/Odessa, TX

April 15, 202214 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 15, 2022, 3:30 AM CDT for 14 counties in Texas; 5 counties in New Mexico. It took effect at Apr 15, 2022, 8:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2022, 3:30 AM CDT (08:30 UTC)
In effect from
Apr 15, 2022, 8:00 AM CDT
Expired
Apr 15, 2022, 9:00 PM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3528 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS84 KMAF 150830
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
330 AM CDT Fri Apr 15 2022

...RED FLAG WARNING IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 14% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME
FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST
NEW MEXICO PLAINS, CENTRAL AND NORTHERN PERMIAN BASIN, PARTS OF
THE WESTERN LOW ROLLING PLAINS, MOST OF CULBERSON COUNTY, AND
REEVES, LOVING, WINKLER, AND WARD COUNTIES...

NMZ116>119-TXZ045>047-050>052-059>063-067-270>274-160200-
/O.UPG.KMAF.FW.A.0025.220415T1700Z-220416T0200Z/
/O.NEW.KMAF.FW.W.0027.220415T1300Z-220416T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving-
Winkler-Ector-Midland-Glasscock-Ward-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-
330 AM CDT Fri Apr 15 2022 /230 AM MDT Fri Apr 15 2022/

...RED FLAG WARNING IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 14% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME
FIRE DANGER...

* AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, 
  Howard, Loving, Winkler, Ector, Midland, Glasscock, Ward, 
  Sacramento Foothills and Guadalupe Mountains, Chaves Plains, 
  Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County and Reeves County Plains.

* TIMING...From 8 AM CDT /7 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 3 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44
1 follow-up statement
498 
WWUS84 KMAF 151822
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
122 PM CDT Fri Apr 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ 
THIS EVENING FOR RELATIVE HUMIDITY OF 14% OR LESS, 20-FT WINDS OF 
20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE 
AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, CENTRAL AND 
NORTHERN PERMIAN BASIN, PARTS OF THE WESTERN LOW ROLLING PLAINS, 
MOST OF CULBERSON COUNTY, AND REEVES, LOVING, WINKLER, AND WARD 
COUNTIES...

NMZ116>119-TXZ045>047-050>052-059>063-067-270>274-160200-
/O.CON.KMAF.FW.W.0027.000000T0000Z-220416T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving-
Winkler-Ector-Midland-Glasscock-Ward-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-
122 PM CDT Fri Apr 15 2022 /1222 PM MDT Fri Apr 15 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 14% OR LESS, 20-FT WINDS OF
20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, 
  Howard, Loving, Winkler, Ector, Midland, Glasscock, Ward, 
  Sacramento Foothills and Guadalupe Mountains, Chaves Plains, 
  Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County and Reeves County Plains.

* TIMING...From 8 AM CDT /7 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 3 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 12:24 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 12:24 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 AM CDT Fri Apr 15 2022

...New AVIATION...

See 06z aviation discussion below.

.AVIATION...
(06Z TAFS)
Issued at 1216 AM CDT Fri Apr 15 2022

There is a slight chance of low ceilings around 12z for MAF, HOB,
INK, and FST. Otherwise, VFR conditions are expected. Southerly
winds will mostly be light overnight then will strengthen out of
the southwest to west by the afternoon. Winds are expected to
weaken after 00z.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 157 PM CDT Thu Apr 14 2022

Quasi-zonal mid-level flow will remain in place across the Southern
Plains with weak height rises through the short term forecast
period. At the surface, southerly return flow continues, but will do
little to help with the very dry airmass in place. Today, mostly
clear skies result in warming temperatures in the 80s for most. It
remains very dry with single digit relative humidities expected and
continued fire danger, see the Fire Weather Discussion for more
details. Tonight, increasing dewpoints are expected across the
eastern half of our area, advected in by southeasterly winds. Low
temperatures will subsequently remain mild in places with higher
dewpoints. Eastern areas see low temperatures in the 50s to low 60s,
while further west remains mostly in the 40s. Tomorrow, the warming
trend continues with mostly sunny skies. High temperatures Friday
afternoon push back into the upper 80s and low 90s across much of
the area. Friday night remains mild with very similar low
temperatures to Thursday night.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 157 PM CDT Thu Apr 14 2022

Saturday will have a weak ridge over the Rockies with the next upper
trough hitting the West Coast.  This trough quickly moves east
weakening as it crosses the Rockies early Sunday with zonal flow
continuing over the area through the weekend.  Will get brief
ridging over the west behind the trough but the next upper low
reaches WA/OR on Monday. This low moves east across the mountains
Tuesday and onto the plains by Wednesday.

Currently very very dry... do not remember seeing dewpts in the
negative 20s before but as of 18z HOB reporting dewpt of -22 with
INK at -29. The moist location at 18z is Dryden with a 47 dewpt.
Expect to have some increase in dewpts by Saturday but will still
be very dry over the west. Even the Upper TX Coast is relatively
dry... have to look in far S TX to find dewpts in the 60s and 70s.

A backdoor front will move into the Permian Basin Saturday.  Large
variance in guidance for Saturday... have started cooling temps in
the PB Sat afternoon... some of the guidance is very cool expect
later forecasts to continue downward trend.  Ahead of the front will
see highs in the 90s with a few 100s along Rio Grande. Sunday
looks warm again but get additional weak fronts Monday and
Wednesday.

While hard to believe currently have a slight chance of
showers/storms over much of the area Tuesday.  Look to get some
increase in moisture as S/SE wind over the East and appears to have
some convergence along a dryline.

&&

.FIRE WEATHER...
Issued at 157 PM CDT Thu Apr 14 2022

Fire wx concerns continue with no end in sight. A Red Flag
Warning remains in effect this afternoon and evening for SE NM and
the Nrn Permian Basin.  It is very very dry today with widespread
RH at 19z in the single digits... INK reporting RH of 1.
Fortunately 20 ft wind speeds have generally been light today
especially over the dry west with more gusts over the east where
dewpts are higher. RFTI this afternoon up to 4. On Friday a Fire Wx
Watch remains in effect for SE NM, Culberson and the Upper Trans
Pecos, and much of the Permian Basin. Friday will be just as dry
and a bit windier with RFTI increasing to the 5 to 6 range over
SE NM and Upper Trans Pecos. Lower RFTIs expected Saturday and
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  82  49  91 /   0   0   0   0
Carlsbad                 53  89  49  88 /   0   0   0   0
Dryden                   63  98  64  96 /   0   0   0   0
Fort Stockton            58  92  56  90 /   0   0   0   0
Guadalupe Pass           56  82  54  81 /   0   0   0   0
Hobbs                    51  83  46  86 /   0   0   0   0
Marfa                    48  87  46  86 /   0   0   0   0
Midland Intl Airport     58  87  50  90 /   0   0   0   0
Odessa                   59  87  51  90 /   0   0   0   0
Wink                     52  91  48  89 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
     evening for Andrews-Borden-Dawson-Eastern Culberson County-
     Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Martin-
     Midland-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...Fire Weather Watch from 11 AM MDT Friday through Friday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...80
LONG TERM....44
AVIATION...80
Hazardous weather outlook, Apr 15, 3:23 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CDT Fri Apr 15 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
323 AM CDT Fri Apr 15 2022 /223 AM MDT Fri Apr 15 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect today and this evening for Southeast
New Mexico and adjacent areas of West Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions are possible through
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.